Q Is there a protocol for nursing assessment (neurologic and vital signs) after infusion of 50 to 100 mg of tissue plasminogen activator (tPA) specifically for pulmonary embolism (PE)? Little is written about tPA and PE assessments, as opposed to the higher dosing of tPA for strokes, for which there are many available protocols.

A Melissa McLenon, DNP, ACNP-BC, replies:

Pulmonary embolism (PE) is the third-leading cause of cardiovascular death in the United States. Over the past few decades, there has been much debate regarding the use of thrombolytic therapy, such as recombinant tPA, also known as alteplase, in the treatment of PE. Thrombolytic agents convert native plasminogen to plasmin, which in turn hydrolyzes the fibrin of thromboemboli, resulting in clot lysis. The risks and benefits of administering thrombolytics must be weighed carefully. For massive PE, the benefits of systemic thrombolysis...

You do not currently have access to this content.